Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 82, NWS Paducah, KY

November 1, 2004Perry County, Illinois

NWS Paducah, KY issued this tornado warning at Nov 1, 2004, 2:06 PM CST for Perry County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 2:06 PM CST (20:06 UTC)
Expired
Nov 1, 2004, 2:45 PM CST
In force
39 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, IL

The radar

The Paducah radar (KPAH), 130 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
757 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 012006
TORPAH
ILC145-012045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 245 PM CST

* AT 205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  RICE...OR ABOUT 6 MILES EAST OF SPARTA...MOVING EAST AT 45 MPH.

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3821 8916 3819 8916 3818 8917 3818 8918
      3809 8942 3805 8954 3803 8960 3822 8959

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Nov 1, 1:35 PM CST, 31 minutes earlier.

Area forecast discussion, Nov 1, 1:35 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FULTON COUNTY TO FFA
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CST MON NOV 1 2004

.DISCUSSION...

MAIN CONCERN REMAINS PRECIPITATION CHANCES AND RAIN AMOUNTS THROUGH
ELECTION DAY.

WARM FRONTAL BOUNDARY NOW WELL NORTH OF THE AREA...WITH GUSTY SOUTH
WINDS ALLOWING TEMPERATURES TO REBOUND INTO THE MID TO UPPER 70S.
LATEST RADAR DEPICTS SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MOVING
NORTH NORTHEAST...EDGING THEIR WAY INTO THE WESTERN PORTIONS OF THE
REGION.

MODELS IN FAIRLY GOOD AGREEMENT ON THE MOVEMENT OF THIS APPROACHING
SYSTEM. A COLD FRONT APPROACHING FROM THE WEST WILL BEGIN TO DEVELOP
AND PUSH AN ELONGATED BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. HOWEVER ...DIFFERENCES LIE IN THE TIMING OF HEAVIEST
PRECIPITATION. AT 06Z TUES...AXIS OF HEAVIEST RAINFALL LIES OVER THE
WESTERN HALF OF THE CWA...ACTUALLY LINES UP VERY WELL WITH THE GOING
FLOOD WATCH. HOWEVER...BY 12Z TUES...THE GFS SHIFTS THAT AXIS AS WELL
AS THE COLD FRONT...FARTHER TO THE EAST OVER THE CENTRAL AND EASTERN
PORTIONS OF THE CWA. MEANWHILE...THE ETA IS SLOW TO MOVE THE AXIS OF
RAIN...AND KEEPS IT OVER WESTERN SECTIONS. BY TUESDAY AFTERNOON...
THE ETA FINALLY MOVES THE AXIS OF MOISTURE/PRECIP INTO THE HEART OF
THE CWA...WHILE THE GFS CENTERS THE MAIN AXIS OF PRECIP OVER OUR
EASTERN COUNTIES. WITH THE 500 MB FLOW STILL RATHER PARALLEL TO THE
FRONT...IT WOULD SEEM A FAIRLY SLOW MOVING FRONT IS MORE LIKELY. AND
WITH PRECIPITABLE WATER VALUES IN THE 1.5 TO 2.0 INCH RANGE...THIS
WILL SET THE STAGE FOR A SLOW MOVING SYSTEM CAPABLE OF PRODUCING
COPIOUS AMOUNTS OF RAIN DURING THE DAY. FOR NOW WILL BLEND THE
SOLUTIONS OUT OF RESPECT FOR THE GFS...BUT REALLY THINK ETA SOLUTION
(SLOWER) SEEMS A BIT MORE REASONABLE BASED ON THE SOUTHERLY
MID/UPPER FLOW PARALLELING THE SFC FRONT.

SO...ALL IN ALL...ONGOING FLOOD WATCH FOR TONIGHT LOOKS GOOD. WILL
LIKELY EXPAND THE WATCH A LITTLE FARTHER EAST INTO EXTREME WESTERN
KY TO COORDINATE A LITTLE BETTER WITH SURROUNDING WFOS AND HPC QPF
PRODUCTS. WATCH MAY NEED TO BE EXPANDED EVEN MORE TO THE EAST ON
TUE...BUT FOR NOW...WILL LEAVE THAT DECISION TO LATER SHIFTS.

THE DIFFERENCES IN THE MODELS (AS WELL AS FORECAST UNCERTAINTY)
INCREASE ON TUE NIGHT. THE GFS SUGGESTS ALL THE PRECIP MOVES OUT OF THE
AREA...WHILE THE ETA BULLSEYES THE WEST KENTUCKY WITH OVER AN INCH
OF RAINFALL. MEANWHILE...AS THE FRONT IS MOVING EAST ACROSS THE
COUNTRY...A SFC LOW OVER THE DEEP SOUTH WILL BEGIN TO LIFT NORTHEAST
TOWARD THE REGION...ALTHOUGH MODELS CANNOT AGREE AS TO THE PATH THAT
THIS LOW WILL TAKE. NONETHELESS...THIS SYSTEM WILL BRING ADDITIONAL
CHANCES FOR RAIN ON TUESDAY NIGHT AND INTO WEDNESDAY. AS THIS
FEATURE AND ATTENDANT UPPER LEVEL LOW CROSS THE AREA BY WEDNESDAY
NIGHT ...CHANCES FOR PRECIP WILL END.

EXTENDED FORECAST FROM THU ON LOOKS DRY FOR NOW AS NORTHWEST FLOW
FINALLY SETS UP. WILL BE A COUPLE COLD FRONTAL SYSTEMS MOVING
THROUGH (THU NIGHT/FRI MORNING AND THEN AGAIN AROUND SUNDAY TIME
FRAME) BUT LITTLE IF ANY RETURN LOW LEVEL FLOW POINTS TO MID CLOUDS
WITH THE FRONTS AND LITTLE IF ANY PRECIP. ACCORDING TO THE
GFS...VERY DEEP MID/UPPER LOW FOR THIS TIME OF YEAR LOOKS LIKE IT
WILL SINK SOUTH INTO THE LAKES REGION EARLY NEXT WEEK AND WILL
LIKELY BRING WELL BELOW NORMAL TEMPS WITH IT.

TEMPERATURES IN THE NEAR TERM ONLY NEEDED MINOR TWEEKING...AS
GUIDANCE NUMBERS SEEM IN LINE. HOWEVER...GREAT DIFFERENCES IN MOS
NUMBERS APPEAR FOR TUESDAY NIGHT AND WEDNESDAY...AS MODELS DIFFER ON
THE PLACEMENT OF RAIN WITH NEW SFC LOW. WILL TREND SOMEWHERE IN THE
MIDDLE FOR NOW AND SEE HOW SUBSEQUENT RUNS DEAL WITH THIS SYSTEM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT FOR BALLARD...CARLISLE...HICKMAN...
MCCRACKEN...FULTON AND GRAVES.
MO...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
IL...FLOOD WATCH TONIGHT FOR ALL COUNTIES.
IN...NONE.

&&

WIELGOS/MEFFERT
Hazardous weather outlook, Nov 1, 10:35 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST MON NOV 1 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1035 AM CST MON NOV 1 2004

...FLOOD WATCH TONIGHT FOR PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE QUAD STATE REGION
TODAY AND TONIGHT. ISOLATED STORMS MAY PRODUCE DAMAGING WIND GUSTS.
IN ADDITION...RAIN WILL BE HEAVY AT TIMES THIS AFTERNOON AND
TONIGHT...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
PLEASE REFER TO THE CURRENT FLOOD WATCH PRODUCT FOR MORE INFORMATION
ON THE FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE AGAIN ON
TUESDAY. THE HEAVIEST RAIN IS EXPECTED TO OCCUR ALONG AND EAST OF
THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MEFFERT

In the hours before

Special weather statement, Nov 1, 12:35 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CST MON NOV 1 2004

ILZ088-092-093-MOZ086-087-100-109>112-114-011930-
ALEXANDER-BOLLINGER-BUTLER-CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-
PULASKI-SCOTT-STODDARD-UNION IL-WAYNE MO-
1235 PM CST MON NOV 1 2004

...STRONG GUSTY WINDS POSSIBLE ACROSS SOUTHEAST MISSOURI...

A LINE OF SHOWERS WITH STRONG WINDS WILL MOVE ACROSS SOUTHEAST
MISSOURI THROUGH 130 PM.  THE STRONGEST INDIVIDUAL STORMS ARE
LOCATED NEAR US HIGHWAY 60.  A WIND GUST OF UP TO 47 MPH WAS
RECORDED IN POPLAR BLUFF.  WIND GUSTS OF THIS HIGH ARE EXPECTED
WITH THIS BAND OF SHOWERS AS IT MOVES EAST AT 20 MPH.  ALSO...EXPECT
LOCALLY HEAVY RAINFALL WITH RAPIDLY REDUCING VISIBILITIES.

FRIEDLEIN
Special weather statement, Nov 1, 1:45 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST MON NOV 1 2004

ILZ088-092-093-KYZ001>004-MOZ087-111-112-114-012045-
ALEXANDER-BALLARD-CAPE GIRARDEAU-CARLISLE-FULTON-HICKMAN-MISSISSIPPI-
NEW MADRID-PULASKI-SCOTT-UNION IL-
145 PM CST MON NOV 1 2004

...THUNDERSTORMS WITH GUSTY WINDS TO MOVE ACROSS THE MISSISSIPPI
RIVER
...

A LINE OF SHOWERS WITH STRONG WINDS IS POSITIONED ALONG AND JUST
WEST OF I-55 IN SOUPOSSIBLE WITH THIS BAND OF SHOWERS...AND EMBEDDED
THUNDERSTORMS...AS IT MOVES EAST AT 40 MPH.  ALSO...EXPECT LOCALLY
HEAVY RAINFALL WITH RAPIDLY REDUCING VISIBILITIES. LOCATIONS
IMPACTED BY 300 PM INCLUDE...CAPE GIRARDEAU...CAIRO...AND NEW MADRID.

FRIEDLEIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 2:55 PM CSTSevere Thunderstorm WarningPAHPulaski50 min
Nov 1, 3:14 PM CSTSevere Thunderstorm WarningPAHJefferson46 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.